Thyroid Problems/thyroid?

Advertisement


Question
QUESTION: Hi Dr. Kulkarni,

I'm a 26 year old male. Each summer I work as a lifeguard at the city beach. This is my 6th summer at this job. Every day I work 9-6 outdoors in the sun and heat.

This year, it seems like I'm having a health issue at work. It's like I can't handle the heat and sun anymore! After 20-30 minutes in the heat, I start getting lightheaded, dizzy, nauseous, and disoriented. My throat starts aching, I get a bad headache, and I start feeling angry, irritable, and generally "ill". This usually happens after about 20-30 minutes outside. But it used to NEVER happen! It's happened twice this week, both times when the weather was around 82-85, and three times last week when the temp was about 80.

I bring a gallon jug of water to work each day, and I always drink it all. So I doubt the problem is dehydration. My urine is always clear, so I don't think that's the problem.

Sometimes the feeling passes in a few minutes, but other times I have to lie down in the air-conditioned guardhouse for an hour until the feeling passes. Last week, it was so bad that I had to go home, and the feeling persisted almost all day, even after I lay down in the AC.

I've spoken with my GP, and his advice was "It sounds like dehydration. Make sure you're drinking lots of water." But like I said, I drink a gallon of water each day. I spend about half my shift in the shade anyway, so it's not like I'm in the direct sunlight "all day".

Could it have something to do with sunblock? I use lots of SPF-40 sunscreen each day to avoid sunburn. Could it be clogging my pores? I always shower after work, so it doesn't stay on my skin that long. I reapply 2-3 times during the workday.

This past winter, my ophthalmologist diagnosed me with Chronic Dry Eye Syndrome. I've been managing it with OTC eye drops, and I don't get these bad feelings in wintertime. Could chronic eye dryness have anything to do with this problem?

Can you help please? I'm going to lose my job if I don't get this figured out....and besides that, I'm very unhappy!

Thanks,
Josh

ANSWER: Josh,
What is your height and weight? Any recent weight loss? Any medicines(may be OTC) you are taking? For me your symptoms are suggestive of heat stroke/hypethermia. Urine color doesnt indicate how concentrated the urine is. Urine color is dependant on the bile secretion. Drinking lots of fluids is the key. But sunscreen could be blocking the sweat from evaporating. Evaporation of sweat is major mechanism by which our body looses heat. So dont block it. Being in direct sunlight is not the issue here. Even though you are in shade if the temperature and humidity are high, it will prevent sweat from evaporating. So you'll experience heat stroke symptoms. No eye dryness has nothing to do with this problem. For dry eye/xeropthalmia eat foods rich in vit A. Coz sometimes its associated with hypovitaminosis A. What OTC eye drops you are using? If required you can test thyroid and heart later.

Thanking you!


***Dear AllExperts user, If you are satisfied with my service, please take your time to donate a little money for providing medical facilities and education to poor.You can donate as less as 1$ - 10$. Your little donation can save lives!! Please donate only if you are satisfied with the service and willing to help poor. I dont want to force you! Thanking you!
Go to my profile page and click Donate(via Paypal only)***

---------- FOLLOW-UP ----------

QUESTION: Hi again,

I'm 6'0 and about 175 lbs. Once again, I drink lots of water (about a gallon each day) to make sure I don't get dehydrated.

About heatstroke: is this possible when I've only been outside for 20-30 minutes? And I've been a lifeguard for the past 5 years, but I've never had this kind of problem with heat before. It's just recently it started happening. How could I be getting heatstroke 2-3 times a week? And wouldn't it take longer than an hour for the symptoms to subside?

I haven't had any weight loss. But I notice that I often get dizzy when standing up, even when I'm inside in the AC.

Does this sound like a thyroid problem? I'm starting to get concerned about it, but my GP doesn't seem concerned.

ANSWER: Josh,
Its possible if thermoregulatory mechanisms are impaired. Mainly it depends on humidity rather than temperature. If weather is more humid the sweat doesnt get evaporated effectively. Also may be the sunscreen is clogging the sweat glands. I am 100% sure its hyperthermia symptoms. And nothing is there to worry about. It doesnt sound like hyperthyroidism to me. Do you exercise regularly and extensively? Sometimes medicines you take can add to the problem. The problem could be in the clothes you are wearing, which may be made up of fabrics which interfere in heat transfer.

Yes it takes hours for body to come back to normal. Because of vasodilation your BP would have dropped.

You said you get dizzy often after standing up. When it happens? everyday? or only after a spell of hyperthermia?

Thanking you!


***Dear AllExperts user, If you are satisfied with my service, please take your time to donate a little money for providing medical facilities and education to poor.You can donate as less as 1$ - 10$. Your little donation can save lives!! Please donate only if you are satisfied with the service and willing to help poor. I dont want to force you! Thanking you!
Go to my profile page and click Donate(via Paypal only)***

---------- FOLLOW-UP ----------

QUESTION: Hi doctor,

If weather is more humid the sweat doesnt get evaporated effectively.

< This makes sense, but here in California it isn't very humid. Also, I've been a lifeguard for 5-6 summers, and this has NEVER happened to me before, which is why I'm concerned about it. >


Also may be the sunscreen is clogging the sweat glands.

< This makes sense too, but what else can I do? If I don't wear sunscreen I'll get a bad sunburn. Again, I've been lifeguarding for many years and this was never a problem before. >


I am 100% sure its hyperthermia symptoms. And nothing is there to worry about. It doesnt sound like hyperthyroidism to me.

< What can I do to stop this? I'm afraid of losing my job. >


Do you exercise regularly and extensively?

< Yes, I exercise each day. But lately it seems like I'm getting the same symptoms: heart pounding, dizziness, headache, throat pain, after exercising. >


Sometimes medicines you take can add to the problem.

< Fortunately, I don't take any medications except for occasional NSAIDs for headaches or muscle pain. >


You said you get dizzy often after standing up. When it happens? everyday? or only after a spell of hyperthermia?

< Both. It just started happening recently, like maybe in March or April. It's worse outside in hot weather though. Usually I have to sit down again quickly, because I get a 'head rush' and I feel lightheaded right over my eyes in the forehead area. >

Sometimes when I get these symptoms outside, my vision temporarily blurs and I feel pounding pain in my sinus area.

My question now is, what can I do to stop this? How can I make it go away? Should I see my GP about it?

Thanks!

Answer
Josh,
Exercise can contribute a lot for dehydration and hyperthermia. SOme NSAID actually have antipyretic effect. So you can use them. No probelm. Throat pain after exercise seems bit alarming though. I recommend you to go thorough cardiac examination and an ECG/EKG, CBC, Serum Electrolytes. But considering your age and BMI you shouldnt be at risk of any Heart conditions. Any family history of heart diseases? or any other coditions? But I dont think you have any underlying pathology. Check if your BP is always a little on lower side. If yes then I will suggest some tests. Also whether it repeats again after summer is ended is another important sign.


Thanking you!


***Dear AllExperts user, If you are satisfied with my service, please take your time to donate a little money for providing medical facilities and education to poor.You can donate as less as 1$ - 10$. Your little donation can save lives!! Please donate only if you are satisfied with the service and willing to help poor. I dont want to force you! Thanking you!
Go to my profile page and click Donate(via Paypal only)***

Thyroid Problems

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr.Shrinidhi Kulkarni

Expertise

Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.

Experience

Working as a Doctor in Primary Health care Centre.

Organizations
KIMS, Bangalore

Education/Credentials
MBBS, Intership in Internal Medicine

©2016 About.com. All rights reserved.